Prescription pain killer found to cause deafness

Prescription pain killer found to cause deafness

Researchers say that the combination of hydrocodone and acetaminophen, often prescribed as the drug Vicodin, can lead to severe hearing loss, even deafness. In addition, overuse of the drug can lead to addiction, as well as respiratory depression, hypotension, and coma.

In the past, there have been no reports of progressive hearing loss occurring as a result of overdosing on either hydrocodone or acetaminophen separately. However, Los Angeles ear, nose, and throat specialists found that when both agents are combined, as in Vicodin, hearing loss can occur following overuse and progress to total deafness.

The research was carried out by: Rick A. Friedman M.D., Ph.D.; John W. House M.D.; William M. Luxford M.D.; and Dawna Mills -- all from the House Ear Clinic, Los Angeles; and Smart Gherini M.D., in private practice in Sacramento. The results of their findings were presented April 25, 1999 at the annual meeting of the American Otological Society.

The researchers studied a small group of men and women who had overused the medication for several years. Hearing loss was profound in 10 of the 12 patients.

In one case, the hearing loss progressed even after the patient stopped taking the drug. Two of the patients experienced hearing loss over days to weeks culminating in total deafness. Eight of the study group experienced tinnitus with their hearing loss and dizziness was experienced by two patients.

SOURCE: "Rapid hearing loss -- a side-effect to overuse of a prescription pain-killer," Combined Otolaryngology Spring Meetings, Apr. 25, 1999.

The Chiropractic Journal.

YouTube video:

Share this with your friends